Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 7, NWS Salt Lake City, UT

May 14, 2015Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 14, 2015, 2:14 PM MDT for Garfield County, Utah. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2015, 2:14 PM MDT (20:14 UTC)
Expired
May 14, 2015, 2:35 PM MDT
In force
21 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Garfield County, UT

The radar

The Cedar City radar (KICX), 191 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2930 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WUUS55 KSLC 142014
SVRSLC
UTC017-142100-
/O.NEW.KSLC.SV.W.0007.150514T2014Z-150514T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
214 PM MDT THU MAY 14 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GARFIELD COUNTY IN UTAH...

* UNTIL 300 PM MDT

* AT 213 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 17 MILES NORTHWEST OF BULLFROG...
  OR 34 MILES EAST OF ESCALANTE...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TICABOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3765 11050 3763 11054 3764 11055 3763 11057
      3754 11084 3754 11110 3766 11119 3799 11071
      3772 11047
TIME...MOT...LOC 2013Z 228DEG 22KT 3762 11100 

$$

CRK
1 follow-up statement
656 
WWUS55 KSLC 142035
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
235 PM MDT THU MAY 14 2015

UTC017-142044-
/O.CAN.KSLC.SV.W.0007.000000T0000Z-150514T2100Z/
GARFIELD UT-
235 PM MDT THU MAY 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GARFIELD COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HEAVY RAINFALL 
AND GUSTY WINDS REMAIN POSSIBLE NEAR THIS STORM.

LAT...LON 3765 11050 3763 11054 3764 11055 3763 11057
      3754 11084 3754 11110 3766 11119 3799 11071
      3772 11047
TIME...MOT...LOC 2031Z 228DEG 22KT 3771 11088 

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:33 AM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 14, 10:33 AM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1033 AM MDT THU MAY 14 2015

.SYNOPSIS...A SLOW MOVING LOW PRESSURE SYSTEM WITH SEVERAL EMBEDDED
WEATHER DISTURBANCES WILL CROSS THE REGION THROUGH THE END OF THE
WEEK. ANOTHER SYSTEM IS EXPECTED FOR EARLY NEXT WEEK.

&&

.DISCUSSION...BROAD PACIFIC STORM SYSTEM MOVING ONSHORE OVER
CALIFORNIA THIS MORNING. MOISTURE AND INSTABILITY IS ALREADY
STARTING TO SPILL INTO THE FORECAST AREA THIS MORNING...RESULTING
IN AN AREA OF SHOWERS THAT IS NOW OVER EASTERN UTAH. THIS AREA OF
STORMS IS WEAKENING BUT HAS A HISTORY OF PRODUCING STRONG GUSTY
WINDS. EXPECTING LOWER LEVELS TO MOISTEN UP SOME BY THIS
AFTERNOON...BUT THIS WILL REMAIN A THREAT.

AS THE INITIAL WAVE FROM THE LOW MOVES INTO UTAH AND SOUTHWEST
WYOMING LATE THIS AFTERNOON/THIS EVENING...SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE. MAY SEE A RELATIVE LULL
OVERNIGHT BEFORE THE MAIN SYSTEM ARRIVES DURING THE DAY
FRIDAY...ALLOWING COVERAGE OF SHOWERS TO BECOME MORE WIDESPREAD.
THE PRECIPITATION...VALLEY RAIN AND MOUNTAIN SNOW...WILL CONTINUE
THROUGH SATURDAY BEFORE TAPERING OFF SUNDAY. LOCATION OF HEAVIEST
SHOWERS WILL BE DETERMINED BY THE TRACKS OF EMBEDDED SHORTWAVES IN
THE LOW...BUT WITH THE SIZE OF THE LOW...EXPECTING GOOD COVERAGE
OVER MUCH OF THE FORECAST AREA.

SOME SHOWERS WILL LINGER INTO SUNDAY...PARTICULARLY OVER NORTHERN
UTAH...AS THE LOW EXITS. PROGRESSIVE PATTERN WILL CONTINUE INTO
EARLY NEXT WEEK WITH ANOTHER PACIFIC STORM SYSTEM MOVING THROUGH
FOR MONDAY AND TUESDAY.

UPDATED EARLIER TO RAISE POPS OVER NORTHERN UTAH. NO ADDITIONAL
UPDATES PLANNED THIS MORNING.

&&

.AVIATION...WINDS ARE EXPECTED TO REMAIN SOUTHERLY AT THE SLC
TERMINAL THROUGH THE DAY.  THERE IS A 20 PERCENT CHANCE WINDS WILL
SHIFT TO LIGHT AND VARIABLE OR EVEN A LIGHT NORTHWEST/WEST WIND
AFTER 20Z.

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON THROUGH THIS EVENING ACROSS THE AREA. A 60 PERCENT CHANCE
EXISTS THAT GUSTY/ERRATIC WINDS WILL IMPACT THE TERMINAL WITH ANY
PASSING SHOWER OR STORM THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...TRAPHAGAN
AVIATION...KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 14, 5:43 AM MDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
543 AM MDT THU MAY 14 2015

UTZ001>016-019>021-517-518-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
543 AM MDT THU MAY 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA
TODAY...MAINLY OVER SOUTHERN AND CENTRAL UTAH THROUGH EARLY
AFTERNOON...THEN INCREASING OVER THE NORTHERN PORTIONS OF THE
OUTLOOK AREA LATE THIS AFTERNOON AND INTO THE NIGHTTIME HOURS.
SOME SHOWERS MAY BE ACCOMPANIED BY GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA
INTO THE WEEKEND. LOCAL HEAVY RAINS MAY BE POSSIBLE WITH SOME OF
THE STRONGER STORMS. ACCUMULATING SNOWFALL WILL BE POSSIBLE AT
THE HIGHEST ELEVATIONS FRIDAY AND SATURDAY. THE WET WEATHER
PATTERN WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, May 14, 10:13 AM MDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1013 AM MDT THU MAY 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     TSTM WND GST     2 S BRYCE CYN NP        37.64N 112.17W
05/14/2015  M67.00 MPH       GARFIELD           UT   MESONET

            BRYCE CANYON RAWS BYCU1

0840 AM     TSTM WND GST     10 NE BOULDER           38.04N 111.33W
05/14/2015  M60.00 MPH       GARFIELD           UT   MESONET

            SR12 AT BOULDER SUMMIT SENSOR UTBLD

&&

CKRUSE
Local storm report, May 14, 1:14 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
114 PM MDT THU MAY 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             BIG WATER               37.07N 111.66W
05/14/2015  E0.75 INCH       KANE               UT   PARK/FOREST SRVC

1250 PM     TSTM WND GST     MILFORD                 38.39N 113.01W
05/14/2015  M62 MPH          BEAVER             UT   ASOS

&&

CKRUSE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:07 PM MDTFlash Flood WarningSLCKane, San Juan3 hr
May 14, 1:31 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane44 min
May 14, 2:24 PM MDTFlash Flood WarningSLCGarfield, Kane6 hr
May 14, 3:17 PM MDTSpecial Weather StatementSLCTooele88 min
May 14, 4:39 PM MDTSpecial Weather StatementSLCGarfield51 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.